Heavy Rain, Houghton
- When
- August 11, 6:00 AM EST to 6:00 PM EST
- Where
- Houghton County, 2.51 mi NW of Jacobsville
- Reported by
- COOP Observer
- Coordinates
- 47.010, -88.430
The Jacobsville observer measured one inch of rainfall in 12 hours.
5 inches of rainfall over portions of western Upper Michigan on the 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front moving slowly across the area helped generate thunderstorms which dropped between 1 to 1.5 inches of rainfall over portions of western Upper Michigan on the 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 11, 3:48 AM EST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 448 AM EDT MON AUG 11 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 447 AM EDT MON AUG 11 2014 UPPER TROF WILL CONTINUE TO DEEPEN OVER THE GREAT LAKES TODAY AS A COLD FRONT MOVES ACROSS THE AREA ENDING OUR LONGEST STREAK OF PLEASANT WEATHER OF THIS SUMMER. INCREASING MOISTURE ALONG WITH FRONTAL CONVERGENCE AND UPPER TROUGH SUPPORT SHOULD RESULT IN MOST AREAS SEEING SOME MUCH NEEDED RAINFALL TODAY INTO THIS EVENING. OUR CONSECUTIVE RAINLESS STREAK OF NOT EVEN SEEING A TRACE OF PRECIPITATION STANDS AT 11 DAYS BUT THAT WILL END TODAY. THE LAST TIME THAT HAPPENED WAS BACK IN THE MIDDLE OF AUGUST 2008 WHEN WE WENT 12 DAYS WITHOUT ANY PRECIPITATION. THE TEMPERATURE FORECAST TODAY IS A LITTLE TRICKY AS EASTERN AREAS SHOULD SEE SOME SUN THIS MORNING ALLOWING TEMPERATURES TO CLIMB INTO THE UPPER 70S BEFORE CLOUDS AND THE FRONT GET CLOSER. WINDS SHIFTING TO THE NORTH BEHIND THE FRONT ACROSS THE WEST ALONG WITH CLOUD COVER AND PRECIPITATION WILL KEEP TEMPERATURES LOWER THAN THE LAST FEW DAYS. TEMPERATURES MAY EVEN SLOWLY FALL OFF DURING THE DAY NEAR THE LAKE SUPERIOR SHORELINE WITH THE BREEZE OFF THE COOL WATERS. WITH UPPER TROUGH CONTINUING TO AMPLIFY TONIGHT MODELS ARE IN GOOD AGREEMENT SHOWING SURFACE LOW DEVELOPMENT OVER EASTERN LOWER MICHIGAN/LAKE HURON. WRAP AROUND PRECIPITATION WILL LINGER OVER EASTERN AREAS THROUGH THE NIGHT AND WITH COOL CYCLONIC UPSLOPE FLOW EXPECT LIGHT RAIN/DRIZZLE TO LINGER IN UPSLOPE AREAS OF THE NORTH CENTRAL INTO THE OVERNIGHT HOURS. IT WILL FEEL QUITE FALL LIKE OVERNIGHT TONIGHT INTO EARLY TUESDAY. WINDS WILL BECOME QUITE GUSTY ESPECIALLY OVER NORTHERN LAKE MICHIGAN TONIGHT AS SURFACE LOW DEVELOPS AND COOL AIR MOVES OVER THE WARMER LAKE WATERS ALLOWING FOR CONVECTIVE MIXING. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 447 AM EDT MON AUG 11 2014 AT 12Z TUESDAY EXPECT THE SFC LOW OVER LAKE HURON...AND THE TRAILLING 500MB TROUGH SET UP FROM UPPER MI THROUGH LOWER MI AND LAKE HURON. UPPER MI WILL BE STUCK BETWEEN THE SFC LOW SHIFTING UP THROUGH THE CYSB AREA BY LATE AFTERNOON...WHILE A LARGE AREA OF HIGH PRESSURE AVERAGING 30.0 INCHES IS SET UP FROM N MANITOBA THROUGH ARKANSAS. WITH THE INCREASED PRESSURE GRADIENT...EXPECT N-NNW WINDS OF 10-20KTS WITH GUSTS 15-25KTS OVER THE E HALF OF UPPER MI. SOUNDINGS INDICATE STEADY 25-30KT WINDS JUST ABOVE THE SFC THROUGH 800MB. GIVEN THE BREEZY CONDITIONS...THERE IS A POTENTIAL FOR A HIGH SWIM RISK FOR MARQUETTE AND ESPECIALLY ALGER COUNTY. LIGHT RAIN SHOWERS WILL LIKELY LINGER OVER N CENTRAL AND E UPPER MI THROUGH LATE MORNING...IF NOT LONGER FAR E. RAIN MAY TAKE THE FORM OF DRIZZLE THANKS TO THE FAVORABLE UPSLOPE CONDITIONS AND EXPECTED LOWER CLOUDS. 850MB TEMPS AT 12Z TUESDAY WILL BE 7-10C /COOLEST W/. LOOK FOR THE COOLEST AIR TO SHIFT OVER E UPPER MI THROUGH THE DAY...MODERATING SLIGHTLY. A SECONDARY SHORTWAVE DROPPING SE ACROSS UPPER MI COULD PRODUCE ADDITIONAL CLOUDS AS WELL AS LIGHT SHOWERS/SPRINKLES OVER W AND CENTRAL UPPER MI TUESDAY NIGHT INTO WEDNESDAY MORNING. WILL LEAVE THE PERIOD DRY FOR NOW. WITH 850MB TEMPS STILL HOVERING AROUND 10C ON N-NNW WINDS ON WEDNESDAY...HIGHS SHOULD TOP OUT IN THE UPPER 60S TO MID 70S. THIS WILL BE APPROX 5F BELOW THE NORMAL VALUE FOR THIS TIME OF THE YEAR. THE INCREASING INFLUENCE OF THE SURFACE HIGH WILL BRING GRADUALLY DIMINISHING WINDS AND MOSTLY CLEAR SKIES FOR WEDNESDAY AFTERNOON THROUGH FRIDAY NIGHT. EXPECT MOST OF THE UPPER LEVEL DISTURBANCES TO STAY TO THE E OF THE CWA THROUGH THE END OF THE WORK WEEK...WITH ANOTHER STRETCH OF DRY WEATHER TUESDAY NIGHT THROUGH AT LEAST SATURDAY. LOOK FOR THE 500MB TROUGH TO CENTER ITSELF OVER AND S OF JAMES BAY TUESDAY NIGHT THROUGH WEDNESDAY...BEFORE SLOWLY SHIFTING TO S QUEBEC WEDNESDAY NIGHT THROUGH FRIDAY. AS A RESULT...TO NOT EXPECT ANY SIGNIFICANT WARM UP ACROSS UPPER MI...AS NW FLOW LINGERS ALOFT THROUGH AT LEAST THE END OF THE WORK WEEK. THE 500MB RIDGE DOES MAKE ANOTHER APPEARANCE BY THE WEEKEND. DRY WEATHER SHOULD BE THE RULE FOR SATURDAY. HOWEVER FOR SATURDAY NIGHT AND INTO SUNDAY...LOOK FOR INCREASING CHANCES FOR PRECIP AS THE SURFACE RIDGE DEPARTS AND AN UPPER LEVEL DISTURBANCE MOVES TOWARDS THE AREA. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 447 AM EDT MON AUG 11 2014 AREAS OF RAIN AND POSSIBLY A THUNDERSTORM WILL LOWER CONDITIONS INTO THE MVFR RANGE BY MON MORNING AT CMX AND IWD. LOWER CLOUDS BEHIND THE FRONT SHOULD DROP CONDITIONS INTO THE IFR RANGE AT CMX/IWD MON MORNING AND IN THE AFTERNOON AT SAW. SLOW IMPROVEMENT TO MVFR CONDITIONS AS RAIN MOVES OUT AT CMX AND IWD MON EVENING BUT CONTINUES TO LINGER AT SAW WHERE CONDITIONS WILL REMAIN IFR THEN INTO MON EVENING. && .MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE) ISSUED AT 447 AM EDT MON AUG 11 2014 A COLD FRONT WILL MOVE ACROSS THE LAKE TODAY. BEHIND THE COLD FRONT...NORTH WINDS WILL INCREASE MON AND GUST TO MORE THAN 20 KT MON NIGHT INTO TUE...PRODUCING WAVES UP TO 7 FT OVER THE CENTRAL AND EASTERN LAKE. HIGH PRESSURE BUILDING INTO THE AREA BY WED NIGHT WILL ALLOW WINDS TO ONCE AGAIN SUBSIDE TO BELOW 15 KT BY MID WEEK. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SHORT TERM...MZ LONG TERM...KF AVIATION...07 MARINE...MZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 410 AM EDT MON AUG 11 2014 MIZ001>004-007-009>014-084-085-121200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON- DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON- NORTHERN SCHOOLCRAFT- 410 AM EDT MON AUG 11 2014 /310 AM CDT MON AUG 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER WESTERN UPPER MICHIGAN THIS MORNING...OVER THE ENTIRE AREA THIS AFTERNOON...AND THEN MAINLY ALONG LAKE MICHIGAN THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. MIZ005-006-121200- MARQUETTE-ALGER- 410 AM EDT MON AUG 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HIGH SWIM RISK IS POSSIBLE ALONG THE BEACHES OF MARQUETTE AND ALGER COUNTIES ON TUESDAY. THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-121200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 410 AM EDT MON AUG 11 2014 /310 AM CDT MON AUG 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-121200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 410 AM EDT MON AUG 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KF
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
The Jacobsville observer measured one inch of rainfall in 12 hours.
The Watersmeet observing station measured 1.42 inches of rainfall in just over ten hours.
The observing station near Pelkie measured 1.38 inches of rainfall in just over ten hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536095, 536093, 536094.